Jump to content
HellsBells

Unresponsive

Recommended Posts

What a great addition to the pool of scenario's here.

Good job buddy, I prolly would not have given the Versed, but will be reconsidering now. Even as a diagnostic tool.

Share this post


Link to post
Share on other sites
I had thought of the drug senerio but for some reason I trailed off of that thought.

Funny you should mention that, that was kind of my thought process at first, I asked his co-workers about any drugs, they said no, and mentioned he seemed way too straight edge for anything drug related, at that point my mind wondered away from the drug angle for awhile.

Another possibility is that if the drug did contain PMA/PMMA, it can apparently be up to 48hrs (i havent verified this yet) until it takes full effect. This call occured on a Monday, so its possible he was partying over the weekend and it took that long to come at him in full effect... a long shot, but possible.

Thanks for the Kudos Mobey, I'll try to post more here, its kind of fun.

Share this post


Link to post
Share on other sites

In a past position I worked special events which included several large music venues and outdoor arenas. Was first exposed to X at a godsmack concert on a hot summer night. Halfway through the show partner & I dispatched to the mosh pit in front of the stage. Once we got there we found 2 unconscious 20 something PT's among the hundreds surrounding the stage.

Anyone ever surfed the mosh crowd on a backboard?? I did that night.

Pt 1 [my pt]

Fast pulse, extremely low BP and dilated pupils, shallow respirations, hot dry skin.

First thought was heat stroke as the outside air temp was in the 90's with no breeze at all. Got them boarded and moved into the safety of the security fence at the stage and went to work. O2 and wet towels to cool them down. Moved to aid tent and set up on monitor, Elevated the feet started an IV and wet them down with water and cool towels from the cooler.

Core temp turned out to be 107.2 rectally, monitor show irreg tachycardia, GCS of 6.

On follow up the next day , pt #1 was in ICU , the other was on life support with no brain activity. Fried his brain beyond repair.

Share this post


Link to post
Share on other sites

It's funny, as per their friends, young women with abdominal pain, GI distress or emotional crisis couldn't possibly be pregnant, and people under 30 who are AMS never do drugs or only have one or two drinks at the max.

Edited by Asysin2leads

Share this post


Link to post
Share on other sites

That hyperthermia is a killer. I took in a patient with once with an internal rectal (taken at the hospital) of 107F. I had cardioverted twice en-route (he was in the middle of the desert with no first response and I was alone in the back of the truck.) He went from a perfusing tachycardia to a non-perfusing one, but unlike your ecstasy guy I was able to cardiovert successfully with a pretty small dose of electricity. (I think 50 joules). Be that as it may, the ER doc made fun of my cold packs in his axillary, his groin, abdomen, etc.

In this man's case, drugs were not involved. He just got too hot, didn't get cool, and died. Other than the cooling methods mentioned above, anything else we could do for these patients?

Share this post


Link to post
Share on other sites

CM: As i understand it the best response is to get their core temp down fairly quickly. It was explained to me that Cooled towels and ice packs do help , but only peripherally. The best way is to use cool, not cold IV fluids and gastric lavage. The IV's are doable but out scope doesn't have the lavage. Once the brain gets to 106-107f life expectancy is not good.

Share this post


Link to post
Share on other sites

I have absolutely no science to back this up.... at all. This is just something I did once, and I have serious doubts it even works.

Start an IV and wrap the IV tubing around an icepack like a coil. Theoretically the solution should be a little cooler going in to the patient.

Other than that, I dampen the patient and turn on the A/c, then the usual icepacks to auxilla and groin.

But we have more hypothermias up here in the white north, not too many hyperthermia's.

Share this post


Link to post
Share on other sites

Mobey: before we got our 12 volt battery powered IV warmer bag, we used the hot packs wrapped around the IV bag to get them warmer than ambient temp in truck. It did make a difference. Like you , we deal with hypothermia a lot more.

Share this post


Link to post
Share on other sites

Any sign of a possible seizure? This would provided evidence explaining his sudden decreased mentation, H/R-BP a bit difficult to throw in that box thogh.

There is also potential that this patient may be volume depleted and in an early stage of shock. With that, beginning treatment with 02 a line and a fluid challenge seems a prudent initial intervention (provided your respiratory assessment shows no signs of CHF). From there, ya gotta go down the drugs vs Neuro route. Despite his overall lack of apperant "tracks", addicts can be creative about getting there "fix"..this warrants some additional invesigation and prehaps a whiff of naloxone. In my earlier life, we had an entire summer of patients "foilig" Heroin mixed with Cocaine, Many of them presented in a manner very similar to the one you are discribing.

If not that, strong thought needs to be given to the potential neurologic injury that may be present, Again, monitoring, providing fluids and looking for chages VS, This patient could very likely have undiagnosed cardiac issue that has not presented until the day off the call.

In the bus, I'd probably run a 12lead along wth throwing in line etCo2 to gauge the effectivness his ventilatory efforts, If no changes have noted up to this point-I'd probably give him a whiff of Dextrose12.5grams, a milligram of naloxone and re-assess, From the limited information given, I'm assuming his airway is, moderatly patent. If it becomes concerning at any point in the trip---we'll go down that road when we get there.

Out of curiosity, I'd want to know a good deal about the events leading up to this. My gut tells me this is either a

1, Seizure of unk etiology (possiby from piano that fell on his head two days ago)

2. An undiagnosed Cardiovscular injury Or an undisovered vessel malformation that has begun leaking,

3. Ingestion of, or exposure to both illicit and non illicit sustances.

There are literally thousands of working "differentials" for this case given the minimal data provided.

:fish: :fish: Just my 2 cents,,,,,looking forward to following up on this.

Share this post


Link to post
Share on other sites

×
×
  • Create New...